Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Albuquerque, NM

October 2, 2003Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 2, 2003, 2:21 PM MDT for Mora County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2003, 2:21 PM MDT (20:21 UTC)
Expired
Oct 2, 2003, 3:00 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 022021
SVRABQ
NMC033-022100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT THU OCT 2 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 PM MDT

* AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN MORA COUNTY...OR ABOUT 8
  MILES SOUTHEAST OF WAGON MOUND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN MORA COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3594 10431 3588 10436 3578 10437 3582 10457
          3583 10470 3601 10470 3603 10460 3603 10436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:05 PM MDT, 16 minutes earlier.

Area forecast discussion, Oct 2, 2:05 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
205 PM MDT THU OCT 2 2003

.DISCUSSION...SMALL S/WS IN FLOW WILL CONTINUE ACROSS NM AS THE MAIN
UPPER LOW SLIDES SOUTH INTO THE GREAT BASIN AND THEN EAST TO THE FOUR
CORNERS. THIS PATTERN WILL KEEP TS/RW CHANCES THROUGH SATURDAY NIGHT.
SLIGHT RIDGING STARTS SUNDAY...STRENGTHENS MONDAY...THEN FLATTENS
AGAIN BEFORE THE NEXT UPPER PAC LOW. ALSO OF NOTE FOR MID TO LATE
WEEK IS A POSSIBLE TAP OF SUBTROPICAL MOISTURE. THE AGENDA FOR THE
SFC IS ANOTHER COLD FRONT ENTERING NM FRIDAY THROUGH FRIDAY NIGHT. A
SFC LOW SETS UP OVER AZ INCREASING THE EAST CANYON WIND POTENTIAL.
WILL LEAVE EXACT TIMING AND STRENGTH OF ECW FOR NEXT FEW SHIFTS.
EXPECT A FRONT EVERY COUPLE THREE DAYS FOR THE NEXT WEEK OR SO.
THEREFORE TEMPERATURES REMAIN MORE FALL LIKE THIS COMING WEEK.
CURRENT FORECAST SHOWS THE CORRECT TRENDS SO ONLY MINOR CHANGES
NEEDED.AS
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 053/068 048/068 043 23555
GALLUP.................... 045/067 043/067 035 23565
GRANTS.................... 043/065 042/065 038 23455
GLENWOOD.................. 053/071 051/077 046 23244
CHAMA..................... 039/056 036/058 032 23565
LOS ALAMOS................ 044/061 043/061 039 23455
RED RIVER................. 033/055 034/054 030 23465
TAOS...................... 041/066 039/065 035 23455
SANTA FE.................. 045/068 042/066 037 23344
SANTA FE AIRPORT.......... 049/070 046/068 041 23244
ESPANOLA.................. 048/072 048/070 043 23344
ALBUQUERQUE HEIGHTS....... 059/075 054/073 049 23244
ALBUQUERQUE VALLEY........ 057/075 052/073 047 23244
ALBUQUERQUE FOOTHILLS..... 054/071 051/070 047 23244
ALBUQUERQUE WEST MESA..... 057/076 053/074 048 23244
SOCORRO................... 051/078 053/077 049 23233
SANDIA PARK/CEDAR CREST... 046/066 041/063 036 23244
MORIARTY/ESTANCIA......... 044/070 039/067 034 23244
CARRIZOZO................. 054/079 054/078 049 23122
RUIDOSO................... 049/072 047/067 042 23122
RATON..................... 045/066 039/063 035 23444
LAS VEGAS................. 046/065 040/062 037 23344
ROY....................... 051/069 045/064 039 23334
CLAYTON................... 051/073 046/067 041 23334
SANTA ROSA................ 053/076 049/071 045 23233
TUCUMCARI................. 052/078 052/071 048 23233
FORT SUMNER............... 054/077 054/072 049 23122
CLOVIS.................... 052/077 053/072 049 23122
PORTALES.................. 052/080 054/075 050 23122
ROSWELL................... 055/083 055/077 050 23122
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 2, 6:00 AM MDT, 8 hours 21 minutes before
NMZ001>021-026-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU OCT 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD OCCUR NEAR
THUNDERSTORMS. ALSO SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

AS A STORM SYSTEM APPROACHES THE FOUR CORNERS AREA FRIDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS WILL BE CAPABLE
OF GUSTY MICROBURST WINDS OF 30 TO 40 MPH ALONG WITH SMALL HAIL.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.